"Where there is creativity, there is hope." ~ Donna Karan




What happens when two drugs aren't supposed to be taken together

by - Thursday, July 05, 2012


If you've read my last post, you'll know that I've been having a shitty health month with one bastard of a sinus infection, and more recently, an allergic reaction to boot.

I do try my darn hardest not to start off a post with strong language but in situations like this I can't help it. I feel like garbage. I'm beyond buggered, and I am bloody well sick and tired of being sick and tired!

Having a throbbing headache isn't exactly helping matters either. Everything seems ten times harder to deal with lately. And my emotions are all over the shop. I guess this explains my freak out the other day. Oh the joys of chronic illness.

But, my weekend was way wonderful though. Oh wait. I'm kidding. That was in my dreams.

I had great almighty plans to pursue some crafty goals, but instead, I spent the weekend breaking out in stinging, red, itchy rashes - EVERYWHERE. Don't pretend you're not jealous of me, because I know that you are.

This is what happens when two drugs aren't supposed to be taken together. An allergic reaction. Attractive, huh? Just an average weekend? I sure know how to spend it in style.

I had been taking antibiotics for two weeks without any side effects whatsoever until itchy insanity invaded.

After taking my third last dose, I noticed little red patches around my mouth, but didn't think much of it. The next morning I woke up to what seemed like scratch marks across my chest. Having lengthy nails, I just shrugged it off as scratching myself in my sleep. After breakfast though, the marks disappeared, and that's when I started thinking that maybe I was delusional.

Suddenly I was staring at myself in the mirror, stunned, thinking,

HOLY CRAP, WHAT THE HECK HAS HAPPENED TO MY FACE?

As suddenly as the rash came, it went and appeared some place else - across my stomach, then on my back, to my legs, arms, then back to my chest and neck and so on...

And that was how I spent my weekend. It was most unpleasant and uncomfortable.

So what exactly was this rash? Hives. Yep, you betcha I googled it lightening fast. Ever since I've started on Humira I've been paranoid about serious side effects. So, suspecting that it was the antibiotic causing an interaction, I did a drug interaction search, and sure enough, bingo. I had my answer.

WARNING: SEVERE INTERACTION. SEEK MEDICAL ATTENTION STRAIGHT AWAY.

Now, I'm usually pretty cautious about potential drug interactions and side effects, but when prescribing me the antibiotics, my gp had my full list of medications in front of them, and I had had antibiotics on these medications before, with the exception of Humira, so I assumed everything would be fine. Fine it wasn't.

The antibiotic I was taking interacted with Methotrexate, which can cause the drug to become toxic. Signs of Methotrexate toxicity included hives, itchy rashes, stomach pain, fever and kidney failure. You mean to tell me that had I kept taking the tablets, there could have been a possibility of KIDNEY FAILURE? Why I feel so well informed.

Thankfully, other than the rash, I felt fine and had no other signs of toxicity. I did see a dodgy doctor (the best I could get on a Sunday) to get some cream, but they didn't know much about my medications. How they got through medical school, I don't know!

Almost a week later, I'm still breaking out, although not as bad. So toxicity is no longer a threat.

Thank. The. Lord.

I NEVER want to go through that again.

All that just to get rid of a stupid stubborn sinus infection, which still hasn't buggered off. Yep. Nearly a week after stopping antibiotics, the pain has returned (which I should really be relieved about as it could still be the cause of the weird pain behind my eyes), which means more antibiotics is unavoidable.

Apparently all antibiotics may cause some sort of a reaction with my medication though, so it's just a matter of finding one that doesn't. That's the frustrating thing about being on immunosuppressant drugs. Getting sick when your immune system is suppressed, sucks. Big time. When you have an autoimmune disease, infections can sometimes be a real bitch to recover from.

I'm on my second round of antibiotics now, and so far so good. I'm taking ones that I've had with Methotrexate before without any problems, but these ones aren't as strong as the first lot so I'm on a steroid spray as well. Although, I am on Humira now too, so we're not sure whether they will cause an interaction as well. I'm praying not.

A month of headache hell. Blah. I fear this blog has become boring because of it. Some months are just that - mundane.

Here's to this month being all rainbows, lollipops, sunshine and unicorns.

PS. For more creativity, fun, positive quotes, humour and blog updates, make sure you join the facebook page.
 
 

You May Also Like

11 comments

Contact Form

Name

Email *

Message *

INSTAGRAM @chaptercreativity #chaptercreativity